West Virginia, 2015

Flash Flooding in West Virginia, August 17 to 18, 2015

August 17 to 18, 2015 · NWS RLX · 4 events in 4 counties and zones

Ahead of a large cluster of showers and thunderstorms, new storms formed over western Kanawha County during the evening hours. These storms drifted north during the night, producing over 2 inches of rain in less than 3 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$117,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Ahead of a large cluster of showers and thunderstorms, new storms formed over western Kanawha County during the evening hours. These storms drifted north during the night, producing over 2 inches of rain in less than 3 hours. Since the ground was initially dry, only minor flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 17, 7:00 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 7:00 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT MON AUG 17 2015

.SYNOPSIS...
MOISTURE INCREASES TONIGHT THROUGH WEDNESDAY. COLD FRONT THURSDAY.
HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND LINGERS INTO SATURDAY.
NEXT FRONT ABOUT SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...

WILL UPDATE FORECAST TO BETTER TIME CHANCES OF PRECIPITATION WITH
THE BAND OF RAIN MOVING IN AND OVERNIGHT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
WILL BASE SHORT TERM ON FRONT REACHING INTO SOUTHEAST OHIO AROUND 12Z
THURSDAY...THEN PUSHING EAST OF THE MOUNTAINS DURING THE AFTERNOON.
THE 12Z GFS WAS FASTER THAN THAT...BUT PREFER TO STAY ON THE SLOW
SIDE... SINCE MAIN DYNAMICS LIFTS NE INTO CANADA AND OUR 500 MB
HEIGHTS STRUGGLE TO LOWER. A FEW LINGERING SHOWERS COULD EASILY FORM
ALONG THE WIND SHIFT AND DEW POINT GRADIENT DURING THE DAY ON
THURSDAY IN THE WESTERN LOWLANDS.

BEFORE THEN...WILL KEEP A BIT HIGHER POPS ALONG THE EASTERN SLOPES
OVERNIGHT TUESDAY NIGHT...BUT OVERALL...LOWERED POPS A BIT...FROM
OUR PREVIOUS FORECAST. DO NOT SEE MUCH FORCING...BUT WITH SURFACE
DEW POINTS IN THE MID 60S TO NEAR 70...STILL LEFT AT LEAST 20 POPS
DURING THE LATE NIGHT HOURS.

MAIN PREFRONTAL CONVECTION THAT DEVELOPS TO OUR WEST LATE WEDNESDAY
COULD SURVIVE DURING WEDNESDAY NIGHT...SO HAVE POPS INCREASING IN
THE WESTERN LOWLANDS OVERNIGHT WEDNESDAY NIGHT.

DESPITE MID LEVEL HEIGHTS NOT FALLING MUCH WITH FRONT...12Z MODEL
RUNS INDICATE ENOUGH DRYING IN THE MEAN COLUMN TO LOWER POPS FOR
THURSDAY NIGHT AND FRIDAY IN THE SOUTH.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
ANOTHER 500 MB TROF DEVELOPS OVER WESTERN GREAT LAKES
SUNDAY...PUSHING THE NEXT FRONT THROUGH LONG ABOUT MONDAY.
WHILE...MAIN 500 MB RIDGE REMAINS OVER SOUTHERN PLAINS
AND SOUTHERN ROCKIES

SOME LIGHT EASTERLY FLOW COULD DEVELOP BY SATURDAY...WILL HAVE SOME
DIURNAL SLIGHT CHANCE/20 POPS IN SW VIRGINIA AND INTO THE EXTREME
SOUTHERN COUNTIES OF WV. ALSO HAVE SOME 20/30 POPS
SUNDAY...BEFORE INCREASING SUNDAY NIGHT INTO MONDAY WITH FRONT.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...

A DISTURBANCE WILL MOVE ACROSS THE AREA OVERNIGHT AND INTO
TUESDAY...PROVIDING AN AREA OF RAIN WITH EMBEDDED SHOWERS AND
THUNDERSTORMS. SOME MVFR FOG AND POSSIBLY AN MVFR STRATUS DECK CAN
BE EXPECTED LATER TONIGHT...WITH THE HEAVIER SHOWERS AND
THUNDERSTORMS CAUSING EVEN LOWER RESTRICTIONS.

THIS DISTURBANCE WILL PUSH OFF TO THE EAST ON TUESDAY...BUT LEFT
OVER MOISTURE WILL ALLOW FOR SOME LATE DAY THUNDERSTORMS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF FOG AND LOWER CEILINGS OVERNIGHT
COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 08/18/15
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...

IFR CONDITIONS POSSIBLE IN AREAS OF SHOWERS AND THUNDERSTORMS WITH
THE COLD FRONT ON THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...RPY
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...RPY
Hazardous weather outlook, Aug 17, 2:28 AM EST, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 AM EDT MON AUG 17 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
328 AM EDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 8:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
954 PM EDT MON AUG 17 2015

WVZ013>015-180300-
KANAWHA-PUTNAM-LINCOLN-
954 PM EDT MON AUG 17 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PUTNAM
AND NORTHWESTERN KANAWHA COUNTIES...

AT 952 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER
TORNADO...OR NEAR NITRO. THE STORM WAS NEARLY STATIONARY. TORRENTIAL
RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
NITRO...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...DUNBAR...
SISSONVILLE...POCA...TORNADO...ALUM CREEK...CROSS
LANES...AND INSTITUTE.

LAT...LON 3824 8179 3829 8197 3855 8181 3853 8164
TIME...MOT...LOC 0152Z 193DEG 2KT 3835 8184

30

The radar

The Charleston,WV radar (KRLX), 11 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Kanawha

When
August 17, 9:20 PM EST to 11:30 PM EST
Where
Kanawha County, Tornado to 3.24 mi ENE of Fuquay
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Property damage
$100,000
Reported by
911 Call Center
Coordinates
38.330, -81.850

Roads flooded from around Tornado on north through Saint Albans and Cross Lanes. A few water rescues occurred in Cross Lanes when vehicles stalled in high water. Water surrounded homes along Route 62 and Armour Creek in Cross Lanes. Water got into basements in both Cross Lanes and Saint Albans.

A National Weather Service employee along Angel Fork measured a total of 3.16 inches of rain, most of which fell in less than 2 hours. Another spotter along Browns Creek measured 3 inches. A nearby automated gauge at Tornado had 2.65 inches. The cooperative observer in Saint Albans measured 1.9 inches of rain.

During the rain, a tractor-trailer on Interstate 64 hydroplaned on the east bound lanes between Cross Lanes and Institute. The truck spun 180 degrees, hit a guard rail, and then flipped over onto its top. The driver was taken to the hospital, but was expected to recover. The truck's diesel spilled onto the interstate. It took highway crews into the daylight hours of the 18th to reopen those lanes of the interstate.

Flash Flood, Putnam

When
August 17, 10:00 PM EST to 11:30 PM EST
Where
Putnam County, 0.06 mi NE of Scary to 0.06 mi NE of Nitro
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.431, -81.849

Roads flooded and briefly closed. This included Route 62.

Flash Flood, Ritchie

When
August 18, 1:05 AM EST to 2:30 AM EST
Where
Ritchie County, Mellin to Harrisville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.120, -81.170

Small streams and runs overflowed onto roads. County highway crews cleared debris and replaced gravel. Examples included the headwaters of Big Run along Route 31/3, plus along Buky Run and Route 8/5.

An automatic rain gauge near Cairo measured 2.3 inches of rain.

Flash Flood, Tyler

When
August 18, 2:00 AM EST to 3:00 AM EST
Where
Tyler County, 0.46 mi SE of Sistersville to 1.52 mi ENE of Little
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.565, -80.994

Small streams, such as Polecat Run and Owl Run, overflowed and left debris on roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588101, 588102, 588107, 588129.